Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 156, NWS Austin/San Antonio, TX

June 24, 2004DeWitt County, Lavaca County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 24, 2004, 7:37 PM CDT for DeWitt County, Lavaca County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2004, 7:37 PM CDT (00:37 UTC)
Expired
Jun 24, 2004, 10:30 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties DeWitt County, TX, Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 91 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2336 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 250044
FFWSAT
TXC123-285-250330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
737 PM CDT THU JUN 24 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  LAVACA
  DEWITT

* UNTIL 1030 PM CDT

* AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 10 MILES NORTHEAST OF EZZELL...
  OR ABOUT 14 MILES SOUTHEAST OF HALLETTSVILLE...MOVING EAST AT 40
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE YORKTOWN...YOAKUM...
  WESTHOFF...SUBLIME...NORDHEIM...MOULTON...HOCHHEIM AND CUERO.

THUNDERSTORMS ARE CONTINUING TO PRODUCE RAINFALL RATES UP TO 1.75
INCHES PER HOUR.  RADAR ESTIMATED RAINFALL TOTALS OF 3 TO 4 INCHES
THIS EVENING SOUTH OF HALLETTSVILLE AND NEAR YORKTOWN.  STREAMS AND
RIVERS ARE STARTING TO RISE.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS 
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.


LAT...LON 2901 9771 2890 9762 2896 9743 2891 9731
          2935 9663 2961 9691 2958 9715 2944 9715

$$
1 follow-up statement
000 
WGUS74 KEWX 250225
FFSSAT
TXC123-285-250330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
920 PM CDT THU JUN 24 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 PM CDT FOR DEWITT AND
LAVACA COUNTIES...

AT 916 PM CDT...SHOWERS AND THUNDERSTORMS HAD MOVED EAST AND OUT OF 
THE AREA.  HOWEVER...RIVERS AND CREEKS WERE OUT OF THEIR BANKS. 

EXCESSIVE RUNOFF FROM RAINS EARLIER THIS EVENING IS CAUSING FLOODING 
OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND 
ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. 

MOTORISTS SHOULD APPROACH LOW WATER CROSSINGS WITH EXTREME CAUTION. 
DO NOT DRIVE INTO WATER COVERING THE ROADWAY 

LAT...LON 2901 9771 2890 9762 2896 9743 2891 9731
          2935 9663 2961 9691 2958 9715 2944 9715

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 3:26 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 24, 3:26 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
326 PM CDT THU JUN 24 2004

.DISCUSSION...
WET PATTERN TO CONTINUE THROUGH MUCH OF THE FORECAST CYCLE. SOLAR
HEATING AND SURFACE BOUNDARIES HAVE ALLOWED SCATTERED CONVECTION TO
DEVELOP WITH SOME LOCALLY HEAVY DOWNPOURS. THIS CONVECTION SHOULD
SLOWLY DISSIPATE WITH SUNSET. MEANWHILE, SHORT-WAVE TROUGH AND SPEED
MAX NEAR THE BIG BEND WILL ALLOW CONVECTION OVER THE HIGHER TERRAIN
TO DEVELOP INTO AN MCS AND PROPAGATE TO THE SOUTHEAST INTO THE CWA
DURING THE LATE EVENING AND OVERNIGHT HOURS. EXPECT HEAVIER RAINS
WITH THIS. HOWEVER, FOR NOW, WILL HOLD OFF ON ISSUING FLOOD WATCH AS
STILL SOME DISPUTE ON IF MCS WILL DEVELOP AND/OR MOVE INTO CWA, PLUS
FORWARD SPEED MAY PRECLUDE SIGNIFICANT ACCUMULATIONS.

REMAINDER OF THE FORECAST CYCLE, A MID AND UPPER LEVEL TROUGH WILL
PERSIST OVER OR JUST WEST OF TEXAS. WITH SHORT-WAVES AND SPEED MAXES
MOVING THROUGH MEAN TROUGH POSITION AND NEAR TROPICAL PWS, CONVECTION
COULD DEVELOP JUST ABOUT ANY TIME, ALTHOUGH GREATEST CHANCES WILL BE
DURING THE DAY DUE TO SOLAR HEATING. ANY SURFACE BOUNDARIES WILL
ENHANCE RAINFALL. A FLOOD WATCH MAY HAVE TO BE ISSUED DURING THE NEXT
FEW DAYS, AS FEATURES BECOME BETTER DEFINED. BY THE MIDDLE TO LATE
NEXT, MODELS SUGGEST SUBTROPICAL RIDGE WILL BUILD WEST INTO TEXAS AND
NORTHEASTERN MEXICO, SLOWLY DECREASING RAIN CHANCES. DAYTIME
TEMPERATURES TO BE BELOW AVERAGE DUE TO CLOUDS, RAIN, AND SOIL
MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  88  72  85 /  40  40  50  70
AUSTIN BERGSTROM INTL AIRPORT  72  88  70  85 /  40  40  50  70
DEL RIO INTL AIRPORT           70  90  74  88 /  50  50  40  50
SAN ANTONIO INTL AIRPORT       72  88  72  85 /  40  40  50  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

04/13
Hazardous weather outlook, Jun 24, 11:00 AM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1100 AM CDT THU JUN 24 2004

TXZ171>173-183>194-202>209-217>225-228-251100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1100 AM CDT THU JUN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING AS HEATING DESTABILIZES THE ATMOSPHERE. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE IN THE STRONGER STORMS WITH ISOLATED 2 TO 3
INCH AMOUNTS POSSIBLE. THE STORMS WILL LIKELY DEVELOP IN THE VICINITY
OF OUTFLOW BOUNDARIES...THUS THE EXACT LOCATION AND TIME FOR
THUNDERSTORM DEVELOPMENT AND PROPAGATION WILL BE DIFFICULT TO
PINPOINT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
LOCALLY HEAVY RAINS WILL REMAIN POSSIBLE FRIDAY THROUGH SUNDAY AS
ABUNDANT MOISTURE CONTINUES TO INTERACT WITH WEAK DISTURBANCES ALOFT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 24, 6:14 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
614 PM CDT THU JUN 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0609 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/24/2004                   BEXAR              TX   COUNTY OFFICIAL

            FLOODING AT SALADO CREEK, DEVINE ROAD, THE QUARRY, OLMOS
            ROAD, AND OLMOS CREEK.

&&

WR
Local storm report, Jun 24, 6:21 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
621 PM CDT THU JUN 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0618 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/24/2004                   BEXAR              TX   COUNTY OFFICIAL

            IH-35 LOWER LEVEL SOUTHBOUND LANES AT SAN PEDRO CLOSED
            DUE TO FLOODING.

&&

WR

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:08 PM CDTFlash Flood WarningEWXGonzales2 hr
Jun 25, 1:13 PM CDTFlash Flood WarningEWXBexar3 hr
Jun 25, 1:23 PM CDTFlash Flood WarningEWXKinney, Uvalde, Val Verde3 hr
Jun 25, 1:29 PM CDTFlash Flood WarningEWXTravis3 hr
Jun 25, 1:58 PM CDTFlash Flood WarningEWXMedina3 hr
Jun 25, 2:32 PM CDTSevere Thunderstorm WarningEWXDimmit, Frio, Zavala73 min
Jun 25, 3:07 PM CDTFlash Flood WarningEWXGillespie, Llano3 hr
Jun 25, 3:15 PM CDTFlash Flood WarningEWXAtascosa3 hr
Jun 25, 3:28 PM CDTFlash Flood WarningEWXFayette, Gonzales, Lavaca3 hr
Jun 25, 3:34 PM CDTFlash Flood WarningEWXBexar116 min
Jun 25, 3:55 PM CDTFlash Flood WarningEWXKendall2 hr
Jun 25, 4:27 PM CDTFlash Flood WarningEWXDeWitt, Karnes, Wilson4 hr
Jun 25, 4:42 PM CDTSevere Thunderstorm WarningEWXLavaca63 min
Jun 25, 5:23 PM CDTFlash Flood WarningEWXBexar2 hr
Jun 25, 6:42 PM CDTFlash Flood WarningEWXGonzales, Lavaca3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.